Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 40, NWS Salt Lake City, UT

August 24, 2016Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 24, 2016, 2:09 PM MDT for Iron County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2016, 2:09 PM MDT (20:09 UTC)
Expired
Aug 24, 2016, 2:34 PM MDT
In force
25 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Iron County, UT

The radar

The Cedar City radar (KICX), 53 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
2939 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS55 KSLC 242009
SVRSLC
UTC021-242100-
/O.NEW.KSLC.SV.W.0040.160824T2009Z-160824T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
209 PM MDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL IRON COUNTY IN UTAH...

* UNTIL 300 PM MDT

* AT 208 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 20 MILES NORTHWEST OF ENOCH...OR
  25 MILES NORTH OF CEDAR CITY...AND MOVING SOUTHEAST AT 20 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL IRON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3798 11334 3813 11327 3809 11294 3783 11299
TIME...MOT...LOC 2008Z 297DEG 16KT 3803 11320 

$$

MS
1 follow-up statement
273 
WWUS55 KSLC 242034
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT WED AUG 24 2016

UTC021-242044-
/O.CAN.KSLC.SV.W.0040.000000T0000Z-160824T2100Z/
IRON UT-
234 PM MDT WED AUG 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL IRON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING FOR IRON COUNTY HAS WEAKENED
BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO
LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3798 11334 3813 11327 3809 11294 3783 11299
TIME...MOT...LOC 2032Z 297DEG 16KT 3798 11307 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:18 AM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 24, 9:18 AM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
918 AM MDT WED AUG 24 2016

.SYNOPSIS...A much drier northwesterly flow will spread across the
area today. Moisture will then make a quick return Thursday and
remain in place through the end of the week.

&&

.DISCUSSION...Sunny skies are in place across Utah and southwest
Wyoming this morning, as a drier airmass continues to work into
the area from the northwest. This west-northwesterly flow is on
the south end of a broad trough that stretches from Washington to
North Dakota. Low amplitude shortwave ridging is actually in place
over Utah this morning, between the large trough and a smaller
Pacific low over southern Colorado.

While most of the forecast area is experiencing precipitable water
values less than 0.4 inches, somewhat higher PW values around 0.6
inches are still in place in southern Utah, and this is where
isolated showers and thunderstorms are expected to form later
today. Otherwise, today should remain mostly sunny and a little
cooler than usual for August.

Updated the forecast earlier to decrease cloud cover for the
morning, tweak POPs slightly for the afternoon in the San Rafael
Swell, and increase northwesterly winds across the northern half
of the CWA, as the northwesterly gradient increases through the
day. No further updates are expected this morning.

&&

.AVIATION...VFR conditions and mostly clear skies will persist
at the SLC terminal throughout the TAF period. Light southerly winds
will shift to the northwest around 16-18Z. These northwest winds
will likely be gusty at times this afternoon, although max gusts
should remain below 30mph.

&&

.SLC Watches/Warnings/Advisories...
UT...None.
WY...None.
&&

PUBLIC...Schoening
AVIATION...Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:10 PM MDTSevere Thunderstorm WarningSLCIron, Washington35 min
Aug 23, 6:33 PM MDTSpecial Weather StatementSLCWashington27 min
Aug 23, 6:54 PM MDTFlash Flood WarningSLCKane3 hr
Aug 24, 3:42 PM MDTSevere Thunderstorm WarningSLCGarfield48 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.